Texas, 2015

Flash Flooding and Lightning Strike in Texas, May 18, 2015

May 18, 2015 · NWS SHV · 13 events in 5 counties and zones

Excessive heavy rainfall was widespread across the southern half of Northeast Texas during the morning hours of May 18th. This convection developed from an upper level disturbance that moved into the region from Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall was widespread across the southern half of Northeast Texas during the morning hours of May 18th. This convection developed from an upper level disturbance that moved into the region from Central Texas. Moisture was plentiful across the region as the upper level flow was from the southwest. This allowed the disturbance to tap moisture from not only the Eastern Pacific but also the Gulf of Mexico. These storms trained across the same general area resulting in some impressive rainfall totals. The end result was widespread flooding across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 18, 6:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 18, 6:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 AM CDT MON MAY 18 2015

.AVIATION...
TSTMS EXPECTED TO CONTINUE AT LEAST INTERMITTENTLY THROUGHOUT THE
PD...WITH N LA TERMINALS MOST PRONE TO BE AFFECTED. LOW CIGS/VSBYS
ALONG WITH GUSTY WINDS WILL BE POSSIBLE IN THE VC OF ANY
CONVECTION. AFTER 06Z...LIGHT WINDS AND MOIST SOILS FROM PREVIOUS
RAINS WILL ALLOW FOR SOME PATCHY FOG DEVELOPMENT...ESPECIALLY
WHERE CLOUDS ARE ABLE TO THIN OUT. ADDITIONALLY...PATCHY MVFR
STRATUS WILL BE POSSIBLE AT A FEW OF THE TERMINALS AS WELL.
OTHERWISE...EXPECT SLY WINDS LESS THAN 10 KTS THROUGHOUT THE PD.
/12/

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT MON MAY 18 2015/

DISCUSSION...
THUNDERSTORMS CONTINUE TO DEVELOP OVER DEEP EAST TEXAS INTO
NORTHWEST LOUISIANA THIS MORNING ALONG A STALLED OUTFLOW BOUNDARY.
EXPECT BRIEF GUSTY WIND AND VERY HEAVY RAIN...BUT STORMS SHOULD
REMAIN BELOW SEVERE LIMITS. MAIN PROBLEM WILL BE FLASH FLOODING...
AS RAINFALL RATES EXPECTED TO REACH 2 INCHES AN HOUR DUE TO HIGH
PWATS...COMBINED WITH TRAINING OF STORMS OVER THE STALLED
BOUNDARY. HAVE EXTENDED THE FFA THROUGH 00Z...AND ADDED SOME
SOUTHERN ZONES AS THE BOUNDARY SAGS SOUTH BY THE AFTERNOON. WILL
ALSO CANCEL SOME NORTHERN ZONES DUE TO THE SCATTERED NATURE OF
EXPECTED CONVECTION IN THIS AREA TODAY.

TONIGHT...RAINFALL SHOULD TAPER OFF WITH ONLY SCATTERED ACTIVITY
EXPECTED TUESDAY AS SLIGHT RIDGING DEVELOPS OVER THIS REGION. THEN
BY LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT...ANOTHER SHORTWAVE
MOVING INTO THE RED RIVER VALLEY WILL BRING ANOTHER ROUND OF SHOWERS
AND TSTMS.

BY LATE WEEK...ANOTHER LOW WILL FOLLOW THE EARLY WEEK SYSTEM...MOVING
INTO CA BY FRIDAY. THIS SYSTEM WILL TRACK NE INTO THE NORTHERN PLAINS
BY EARLY NEXT WEEK. THIS WILL RESULT IN CONTINUED SW FLOW ALOFT
OVER THE REGION AND A PACIFIC MOISTURE FETCH THROUGH THE REMAINDER
OF THE SEVEN DAY FORECAST. TEMPERATURES THROUGHOUT THE PERIOD WILL
REMAIN FAIRLY CONSISTENT...WITH LOWS IN THE 60S TO LOWER 70S AND HIGHS
IN THE 80S. MAIN INFLUENCE ON DAILY TEMPERATURES WILL CONTINUE BE
THE CLOUDS AND RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  69  85  70 /  80  30  30  30
MLU  81  68  85  70 /  80  30  40  30
DEQ  83  66  81  67 /  40  30  30  30
TXK  82  67  82  67 /  70  30  30  30
ELD  79  67  83  68 /  80  30  30  30
TYR  82  69  83  70 /  60  20  30  20
GGG  81  68  84  69 /  70  20  30  20
LFK  82  70  85  71 /  80  20  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ072-073.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ001>006-010>014-
     017>022.

OK...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ136>138-149>153-
     165>167.

&&

12
Hazardous weather outlook, May 18, 3:40 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 AM CDT MON MAY 18 2015

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-
440 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
181700-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
440 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE AREA AND SPREAD NORTHEAST TODAY. HEAVY RAINFALL AND LOCALLY
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE MAIN
HAZARD WILL BE FLASH FLOODING...WITH ADDITIONAL RAINFALL AMOUNTS
OF ONE TO THREE INCHES POSSIBLE IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY DUE TO FLOODING.

In the hours before

Local storm report, May 18, 7:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 AM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      SHREVEPORT              32.47N  93.80W
05/18/2015                   CADDO              LA   NWS EMPLOYEE

            1.5-2 FEET OF WATER OVER THE SIDE STREETS OFF OF
            WILLIAMSON WAY IN FAR SOUTH SHREVEPORT.

&&

EVENT NUMBER SHV1500476

15
Local storm report, May 18, 7:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
845 AM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SHREVEPORT              32.47N  93.80W
05/18/2015  M4.16 INCH       CADDO              LA   NWS EMPLOYEE

            24 HOUR RAINFALL FROM A COCORAHS STATION OFF OF
            WILLIAMSON WAY IN FAR SOUTH SHREVEPORT. 4.02 INCHES OF
            THIS TOTAL FELL BETWEEN 130-630 AM THIS MORNING.

&&

EVENT NUMBER SHV1500477

15
Local storm report, May 18, 7:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 AM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      4 SW BROWNSVILLE-BAWCOM 32.44N  92.21W
05/18/2015                   OUACHITA           LA   BROADCAST MEDIA

            SUNSHINE ESTATES MOBILE HOME PARK FLOODED.

&&

EVENT NUMBER SHV1500478

20
Local storm report, May 18, 7:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 AM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NNW COLUMBIA          32.16N  92.10W
05/18/2015  M7.24 INCH       CALDWELL           LA   COCORAHS

            STILL RAINING.

&&

EVENT NUMBER SHV1500479

15
Local storm report, May 18, 7:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
857 AM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NW RUSTON             32.55N  92.66W
05/18/2015  M5.66 INCH       LINCOLN            LA   COCORAHS

            STILL RAINING.

&&

EVENT NUMBER SHV1500480

15
Local storm report, May 18, 7:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
858 AM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       1 S BIENVILLE           32.35N  92.98W
05/18/2015  M4.44 INCH       BIENVILLE          LA   COCORAHS

            STILL RAINING.

&&

EVENT NUMBER SHV1500481

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Angelina

When
May 18, 8:00 AM CST to 10:45 AM CST
Where
Angelina County, 0.91 mi SE of Clawson to 1.07 mi SSE of Clawson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.390, -94.790

Flash flooding was reported along FM. 706 north of the Hudson community.

Flash Flood, Angelina

When
May 18, 8:00 AM CST to 10:45 AM CST
Where
Angelina County, 0.66 mi E of Redland to 0.77 mi SSE of Kurth Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.418, -94.719

Flooding was reported along Rivercrest Road north northeast of Lufkin, Texas.

Flash Flood, Angelina

When
May 18, 8:00 AM CST to 10:45 AM CST
Where
Angelina County, 0.59 mi E of Clawson to 0.47 mi E of Clawson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.400, -94.790

Flash flooding was reported along FM. 2021 just off of Hwy. 69 north of the Hudson community.

Flash Flood, Angelina

When
May 18, 8:30 AM CST to 10:45 AM CST
Where
Angelina County, 0.91 mi NE of Central to 0.6 mi ENE of Central
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.430, -94.810

Flooding was reported across Hwy. 69 between Central Elementary and Lufkin State Supported Living.

Flash Flood, Angelina

When
May 18, 8:45 AM CST to 10:45 AM CST
Where
Angelina County, 1.86 mi SSE of Clawson to 2.28 mi E of Gilbert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.377, -94.783

Widespread city street flooding was reported across all of the Lufkin area resulting in numerous road closures.

Flash Flood, Angelina

When
May 18, 8:52 AM CST to 10:45 AM CST
Where
Angelina County, 1.9 mi ESE of Clawson to 1.81 mi E of Clawson
Cause
Heavy Rain
Reported by
Public
Coordinates
31.390, -94.770

Flooding of Hwy. 69 was reported north northeast of Lufkin, Texas.

Flash Flood, Cherokee

When
May 18, 9:22 AM CST to 10:45 AM CST
Where
Cherokee County, 4.12 mi W of Alto to 2.4 mi NW of Alto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.650, -95.140

Water was reported across Hwy. 21 just west of Alto, Texas.

Lightning, Shelby

When
May 18, 10:30 AM CST
Where
Shelby County, 0.69 mi N of Timpson
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.910, -94.400

Apparent lightning strike struck a window at the Timpson High School and struck a student. The student suffered a brief injury but lived.

Flash Flood, Nacogdoches

When
May 18, 10:30 AM CST to 1:30 PM CST
Where
Nacogdoches County, 3.51 mi SSW of Del Rentzel to 3.6 mi WSW of Cushing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.532, -94.749

Road closures from excessive heavy rainfall included 411, 460, 420, 538, 536 and 789.

Flash Flood, Shelby

When
May 18, 11:30 AM CST to 2:15 PM CST
Where
Shelby County, 0.59 mi W of Joaquin to 0.57 mi ENE of Hanson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.970, -94.080

Water was across the roadway west of Joaquin on Hwy. 84.

Flash Flood, Shelby

When
May 18, 11:30 AM CST to 2:15 PM CST
Where
Shelby County, 1.42 mi ESE of Joaquin to 1.47 mi W of Haslam
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.961, -94.048

Highway 7 East in Joaquin was flooded and closed.

Flash Flood, Nacogdoches

When
May 18, 12:25 PM CST to 1:30 PM CST
Where
Nacogdoches County, 2.62 mi SSW of Del Rentzel to 3.03 mi SW of Mahl
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.545, -94.746

Water still covering the roadways across many city streets and many remained closed.

Flash Flood, Sabine

When
May 18, 12:45 PM CST to 2:15 PM CST
Where
Sabine County, 0.35 mi SW of Pineland to 0.44 mi ESE of Pineland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.247, -93.985

Highway 83 was flooded and closed in Pineland near the high school.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567158, 567159, 567160, 567161, 567163, 567166, 567169, 567171, 567172, 567174, 567176, 567180, 567181.